Nov 3, 2006
I read A letter from a hiv psoitive person who states viamune is the worse medication a person could be on who has hepc. is there any truth to this? my husband who has hepc and didn't respond to interferon theopy is on viamune. his liver disease is advance.
Response from Dr. McGovern
There are reports of an increased incidence of hepatotoxicity with nevirapine compared to some other HIV medications. However, if your husband has been on this medication for quite some time and is tolerating it, I would not be particularly worried. I would get regular monitoring of liver function tests however. I would also be aware of the symptoms of drug induce liver injury, such as nausea, vomiting, right upper quadrant pain, lack of appetite, jaundice.
There is one paper that suggests that Viramune may be associated with increasing scarring in the liver. However, it is a very small study and no other paper has verified these results.
You and your husband may want to discuss these issues further with your physician, but I wouldn't stop any medications without discussing this further. I would also make sure other immunizations are up to date (eg, hepatitis A and B, pneumococcus). Also avoid alcohol which is the biggest offender.
CAN I LIVE A NORMAL LIFE WITH HCV/23 year old begging for the truth
interpreting Hepatitus Panel Results
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.